Pennsylvania, 2012

Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 2012

January 2 to 3, 2012 · NWS PBZ · 4 events in 4 counties and zones

Snow showers in strong northwest winds behind a cold front produced bands of lake enhanced snow across western Pennsylvania, northern West Virginia, Garrett county Maryland, and eastern Ohio. The heaviest snow fell on the higher elevations of northern West Virginia, Garrett county Maryland and southwest Pennsylvania with 6 to 14 inches of snow with blowing snow reducing visibilities.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
17
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow showers in strong northwest winds behind a cold front produced bands of lake enhanced snow across western Pennsylvania, northern West Virginia, Garrett county Maryland, and eastern Ohio. The heaviest snow fell on the higher elevations of northern West Virginia, Garrett county Maryland and southwest Pennsylvania with 6 to 14 inches of snow with blowing snow reducing visibilities. A separate band of heavy snow dropped 6 to 10 inches of snow across Venango county Pennsylvania. Accumulations across the remainder of the region were from 2 to 5 inches. Also during the event snow squalls contributed to a 20 car pile-up on Interstate 80 west of Dubois. 14 passenger vehicles and 6 tractor trailers were involved, with 17 injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 2, 11:32 AM EST, 28 minutes earlier.

Area forecast discussion, Jan 2, 11:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 AM EST MON JAN 2 2012

.SYNOPSIS...
MUCH COLDER AIR WILL BRING SNOW SHOWERS THROUGH TUESDAY WITH GUSTY
WINDS AND LOW WIND CHILLS.

&&

.NEAR TERM /THROUGH TONIGHT/...
MADE ONLY MINOR ADJUSTMENTS TO TEMPERATURES AND POPS BASED ON
RECENT SURFACE OBSERVATIONS AND RADAR TRENDS.

UPPER LEVEL TROUGH WILL SWING ACROSS THE UPPER OHIO VALLEY THIS
AFTERNOON AND TONIGHT. FLOW WILL GRADUALLY BECOME MORE NORTHWEST
WITH 850MB TEMPERATURES FALLING TO AROUND -18C BY DAYBREAK
TUESDAY. THIS WILL ALLOW FOR WIDESPREAD SNOW SHOWERS WITH EXPECTED
HEAVY ACCUMULATIONS IN THE RIDGES AND I-80 CORRIDOR. MODELS SHOW
FAIRLY DEEP MOISTURE WITH TROUGH AND THIS SHOULD ALLOW FOR
ACCUMULATIONS AWAY FROM THE USUAL LAKE ENHANCED AREAS. WIND GUSTS
TO 30-35 MPH WILL CAUSE BLOWING AND DRIFTING SNOW AS WELL. WITH
SUSTAINED WINDS OF AROUND 15 MPH WIND CHILLS TONIGHT WILL FALL
BELOW ZERO IN THE RIDGES BUT THINK READINGS WILL STAY ABOVE -10 SO
NO ADVISORY FOR NOW. WIND CHILLS ELSEWHERE IN THE SINGLE DIGITS
TONIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
CORE OF COLD AIR OF -20C AT 850MB WILL PASS INTO NORTH CENTRAL PA
TUESDAY WITH TEMPERATURES NOT MOVING MUCH FROM MORNING LOWS. SNOW
SHOWERS WILL CONTINUE BUT WILL BE ON THE DECLINE BY AFTERNOON AS
BEST MOISTURE WILL SHIFT EAST AND SURFACE RIDGE BEGINS TO WORK
INTO REGION. GUSTY WINDS WILL CONTINUE WITH SOME BLOWING AND
DRIFTING SNOW AS WELL. WIND CHILLS TUESDAY NIGHT WILL APPROACH
ZERO AWAY FROM THE RIDGES WITH READINGS IN THE HIGHER ELEVATIONS
POSSIBLY GOING BELOW -10. LATER SHIFTS WILL REVIEW NEED FOR ANY
WIND CHILL ADVISORIES.

ON WEDNESDAY A SHORTWAVE WILL QUICKLY SHIFT SOUTHEAST ACROSS THE
NORTHERN LAKES BRINGING LOW CHANCES FOR SNOW SHOWERS AS BEST
DYNAMICS WELL NORTH AND MOISTURE WILL BE LIMITED. TEMPERATURES
RECOVER SOMEWHAT COMPARED TO TUESDAY BUT STILL BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER TROUGH THEN EXITS NORTHEAST THURSDAY AND THURSDAY NIGHT WITH
WARMING TEMPERATURES. ANOTHER CLIPPER MAY IMPACT THE NORTHERN
COUNTIES FRIDAY WITH SLIGHT CHANCE POPS ALONG THE I-80 CORRIDOR
FRIDAY AFTERNOON WITH THIS SYSTEM. AFTER THIS TIME PERIOD
GFS/ECMWF FORECASTS DIVERGE. HAVE STUCK CLOSER TO ECMWF FORECAST
WITH SOME AGREEMENT FROM CANADIAN ENSEMBLES AND UKMET. THIS BRINGS
A WEAK COLD FRONT ACROSS FRIDAY NIGHT INTO SATURDAY NIGHT. THE
FRONT SHOULD MOVE THROUGH SATURDAY NIGHT...WITH LOW PRESSURE THEN
TRACKING ACROSS THE SOUTHEASTERN UNITED STATES ON SUNDAY. THIS
COULD BRING SOME SHOWERS TO AREAS SOUTH OF PITTSBURGH. EXPECT
NORMAL TO ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORTWAVES DROPPING THROUGH THE UPPER LEVEL TROUGH OVER THE GREAT
LAKES WILL CONTINUE TO SPAWN LAKE ENHANCED AND OROGRAPHIC SNOW
SHOWERS OVER THE REGION FOR THE ENTIRE TAF PERIOD. LAMP GUIDANCE
AND SREF PROBABILITIES SUGGEST THAT CIGS WILL GENERALLY REMAIN
MVFR WITH IFR POSSIBLE AT KFKL AND KDUJ. VSBY RESTRICTIONS WILL
BE HIGHLY VARIABLE WITH IFR CONDITIONS POSSIBLE IN THE MOST
INTENSE BANDS. FOR NOW, JUST GENERALIZED WITH A 2SM GROUP
EVERYWHERE BUT IT MAY BE BETTER ADDRESSED IN TEMPO GROUPS,
ESPECIALLY ONCE THE WIND SHIFTS MORE NORTHWESTERLY. WINDS WILL
REMAIN GUSTY TO 20-25KTS OR SO AND TURN MORE NORTHWESTERLY IN THE
AFTERNOON.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
IFR RESTRICTIONS WILL BE POSSIBLE WITH SNOW SHOWERS MONDAY THROUGH
TUESDAY AFTERNOON. VFR CONDITIONS WILL RETURN TUESDAY NIGHT BEFORE
THE NEXT DISTURBANCE BRINGS THE CHANCE OF SNOW SHOWERS WITH
RESTRICTIONS WEDNESDAY INTO THURSDAY. THE GREATEST CHANCE FOR
RESTRICTIONS WILL BE AT FKL AND DUJ. VFR CONDITIONS ARE EXPECTED ON
FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 4 PM EST TUESDAY FOR MDZ001.
OH...NONE.
PA...WINTER WEATHER ADVISORY UNTIL 4 PM EST TUESDAY FOR PAZ013>016-
     022-023.
     WINTER STORM WARNING UNTIL 4 PM EST TUESDAY FOR PAZ074-076.
     LAKE EFFECT SNOW WARNING UNTIL 4 PM EST TUESDAY FOR PAZ007>009.
WV...WINTER STORM WARNING UNTIL 4 PM EST TUESDAY FOR WVZ023-041.

&&
Hazardous weather outlook, Jan 2, 3:33 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 AM EST MON JAN 2 2012

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075-
WVZ001>004-012-021-022-030845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
333 AM EST MON JAN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS THROUGH TONIGHT WILL PRODUCE SLICK CONDITIONS ON
UNTREATED SURFACES. WEST TO NORTHWEST WINDS GUSTING TO 30 MPH WILL
ALSO CAUSE BLOWING SNOW AT TIMES REDUCING VISIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-030845-
MERCER-VENANGO-FOREST-
333 AM EST MON JAN 2 2012

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ015-016-030845-
CLARION-JEFFERSON PA-
333 AM EST MON JAN 2 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-030845-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
333 AM EST MON JAN 2 2012

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ013-014-022-023-030845-
LAWRENCE-BUTLER-ARMSTRONG-INDIANA-
333 AM EST MON JAN 2 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Venango

When
January 2, 12:00 PM EST to January 3, 3:00 PM EST
Where
Venango forecast zone
Reported by
Emergency Manager
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Heavy Snow, Fayette Ridges

When
January 2, 12:00 PM EST to January 3, 5:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland Ridges

When
January 2, 12:00 PM EST to January 3, 5:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 2, 2:30 PM EST to 5:30 PM EST
Where
Jefferson forecast zone
Injuries
0 direct, 17 indirect
Reported by
Emergency Manager
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Snow squalls contributed to a 20 car pile-up on Interstate 80 west of Dubois. 14 passenger vehicles and 6 tractor trailers were involved, with 17 injuries.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356416, 356426, 356428, 356421.